Iowa, 2013

Hail in Iowa, July 21, 2013

July 21, 2013 · NWS OAX · 1 event in 1 county or zone

Isolated thunderstorms developed across parts of western Iowa during the late afternoon of July 21st. Severe weather was not observed with the thunderstorms, but small hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated thunderstorms developed across parts of western Iowa during the late afternoon of July 21st. Severe weather was not observed with the thunderstorms, but small hail was reported. The thunderstorms quickly diminished during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 21, 2:23 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 21, 2:23 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
323 PM CDT SUN JUL 21 2013

.DISCUSSION...
QUIET WEATHER HAS RETURNED TO - OR CONTINUES IN - THE AREA.
SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES DECENT UPPER-LEVEL WAVE
CENTERED IN EASTERN KS...AND ANOTHER WAVE FROM THE SD/MN BORER
THROUGH CENTRAL NEB.  THE SD/NEB WAVE HELPED SHOWERS AND
THUNDERSTORMS DEVELOP IN SOUTHWEST IA EARLIER TODAY AND HAS SINCE
MOVED EAST...WITH A MID-LEVEL HIGH IN ITS WAKE.  12C+ MOISTURE AXIS
AT 850MB EXTENDED ACROSS THE SOUTHERN TIER OF THE US...NOSING
NORTHWARD IN EASTERN NEB/WESTERN IA AND ON INTO ND.  700MB MOISTURE
AXIS HAD SAGGED SOUTHWARD INTO KS/OK...WITH 700-500MB TEMPERATURE
DIFFERENCE OF 20C+ ACROSS NEB/SOUTHERN SD AND WESTWARD INDICATING
FAIRLY STEEP MID-LEVEL LAPSE RATES.  WEAK SURFACE PRESSURE GRADIENT
WAS EVIDENT AT 19Z...WITH A WEAK WIND SHIFT/WARM FRONT EXTENDING
ACROSS CENTRAL TO EASTERN NEB.

MAIN FORECAST CONCERNS INCLUDE CHANCE FOR STORMS MONDAY
AFTERNOON/EVENING...THEN PERIODIC CHANCES THROUGH THE WEEK.  SURFACE
FRONT IS PROGGED TO DEVELOP AS SHORTWAVE DROPS ACROSS SD/MN...WITH
INCREASING INSTABILITY AHEAD OF THE FRONT AND SHEAR INCREASING
DURING THE DAY.  ATMOSPHERE ALONG AND AHEAD OF THE FRONT SHOULD
DESTABILIZE BY MID-AFTERNOON...WITH STORMS STARTING TO BREAK OUT
LIKELY NEAR THE I-80 CORRIDOR.  STORMS SHOULD THEN DROP SOUTHEAST
THROUGH THE EVENING INTO THE SOUTHEASTERN CWA.  A FEW MODELS ALSO
POKE UP SOME CONVECTION LATE TONIGHT/MONDAY MORNING...BUT 850MB FLOW
NEVER REALLY GETS ORGANIZED TONIGHT AS IT VEERS QUICKLY IN RESPONSE
TO UPPER-LEVEL WAVE...AND THUS THINK ANY OVERNIGHT/EARLY MORNING
CONVECTION WILL REMAIN CLOSER TO THE UPPER-LEVEL WAVE IN MN/MAYBE
SD.  AFTERNOON/EVENING STORMS WILL CERTAINLY FIND A STRONGLY
UNSTABLE ENVIRONMENT...WITH 2000-3000 J/KG CAPE...AND MODEST DEEP-
LAYER SHEAR...WITH AROUND 30-35KT 0-6KM BULK SHEAR /AND VIRTUALLY NO
LOW-LEVEL SHEAR/.  COULD SEE A COUPLE OF STORMS IN THE LATE
AFTERNOON/EARLY EVENING BECOME SEVERE...WITH HAIL AND WIND THREATS.
STORMS SHOULD EXIT THE CWA BY MID TO LATE EVENING...WITH A QUIET
NIGHT ON MONDAY NIGHT INTO TUESDAY AS HIGH PRESSURE MOVES ACROSS THE
MISSOURI VALLEY.

RETURN FLOW WILL POKE INTO WESTERN NEBRASKA BY AROUND TUESDAY
AFTERNOON...AND LIKELY WILL SPARK CONVECTION WEST AND NORTHWEST OF
THE AREA LATER TUESDAY.  AM NOT BUYING ECMWF DEPICTION OF A LARGE
MCS DROPPING OUT OF CENTRAL SD AND ACROSS EASTERN NEB ON TUESDAY
NIGHT...AS CONVECTION WOULD LIKELY BE WELL WEST TO START AND WOULD
MOVE SOUTH-SOUTHEAST...REMAINING WELL WEST OF THE AREA.  HAVE
REMOVED POPS ON TUESDAY AND SCALED BACK TUESDAY NIGHT
SUBSTANTIALLY...MORE IN LINE WITH NAM/GFS DEPICTION.  QUIET WEATHER
SHOULD THEN CONTINUE ON WEDNESDAY.  HAVE NUDGED UP TEMPERATURES A
TOUCH ON TUESDAY/WEDNESDAY AS WELL...WITH LESS CLOUD/PRECIP IN THE
FORECAST.

MODELS INDICATE A DEVELOPING LEE LOW ON THURSDAY...AND ANOTHER ROUND
OF CONVECTION DEVELOPING ON THE HIGH PLAINS AND MOVING INTO THE
CENTRAL PLAINS OVERNIGHT.  ALSO HAVE LESS CONFIDENCE IN THIS
CONVECTION REACHING THE CWA ON THURSDAY AFTERNOON THROUGH THURSDAY
NIGHT...AND HAVE LOWERED POPS QUITE A BIT THERE...AS WELL.  LONG-
RANGE MODELS ARE FAIRLY CONSISTENT IN DEVELOPING A STRONG UPPER-
LEVEL WAVE IN THE NORTHWEST FLOW...WHICH MOVES ACROSS THE CENTRAL
PLAINS SOMETIME AROUND THURSDAY NIGHT/FRIDAY/FRIDAY NIGHT.  WITH
THAT LOW...WOULD EXPECT A BETTER CHANCE OF RAIN...BUT CONSISTENCY IS
LACKING ON TRACK AND TIMING.  HAVE KEPT THE CHANCE POPS IN THE
SOUTHERN CWA FOR THURSDAY NIGHT AND FRIDAY AS THE BEST GUESS ON
TIMING/LOCATION FOR PRECIP ASSOCIATED WITH THIS LOW...BUT
UNCERTAINTY IS HIGH...AND THERE IS A FAIR CHANCE THAT THIS AREA OF
PRECIP COULD MISS US ALTOGETHER.  NEXT SHOT OF RAIN ARRIVES AROUND
SATURDAY...MAINLY IN THE NORTHERN CWA...AS A WEAK WAVE RIPPLES
THROUGH THE NORTHWESTERLY FLOW WELL NORTH.  OVERALL...AFTER
MONDAY...TEMPERATURES SHOULD REMAIN ON THE BELOW NORMAL SIDE...AND
PRECIP CHANCES ARE WEAK.

MAYES

&&

.AVIATION...
18Z TAFS FOR KOMA...KOFK...KLNK

A SCT TO BKN CU FIELD IS EXPECTED AT OMA/LNK THIS AFTERNOON WITH A
FEW CU AT OFK. THESE WILL LIKELY DISSIPATE QUICKLY THIS EVENING
WITH JUST SOME SCT MID AND HIGH LEVEL CLOUDS EXPECTED OVERNIGHT.
GIVEN THE INCREASE IN LOW-LEVEL MOISTURE WE MAY SEE SOME MVFR CIGS
WITH HZ/BR AT OMA AROUND SUNRISE ON MONDAY BUT IF THIS OCCURS IT
WILL BE SHORT LIVED. SFC CDFNT WILL BE MOVG TOWARD THE TAF SITES
ON MONDAY BUT WON'T MAKE IT PRIOR TO 18Z WITH JUST A GENERAL
SRLY/SWRLY SFC WIND EXPECTED THRU THE PERIOD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jul 21, 2:54 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
354 PM CDT SUN JUL 21 2013

IAZ056-069-079-080-090-091-NEZ066>068-078-088>093-221100-
SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-LANCASTER-CASS-
OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
354 PM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON...MAINLY
ALONG AND SOUTH OF INTERSTATE 80. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ON MONDAY AFTERNOON AND EVENING AS A
COLD FRONT MOVES THROUGH THE AREA. A FEW STORMS MAY BE ABLE TO
BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
THREATS.

A FEW STORMS ARE POSSIBLE ON TUESDAY NIGHT IN SOUTHEAST NEBRASKA.
THESE STORMS ARE NOT LIKELY TO BE SEVERE.

PERIODS OF THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

IAZ043-055-NEZ011-012-015>018-030>034-042>045-050>053-065-221100-
MONONA-HARRISON-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-
MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-
354 PM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ON MONDAY AFTERNOON AND EVENING AS A
COLD FRONT MOVES THROUGH THE AREA. A FEW STORMS MAY BE ABLE TO
BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
THREATS.

A FEW STORMS ARE POSSIBLE ON TUESDAY NIGHT IN SOUTHEAST NEBRASKA.
THESE STORMS ARE NOT LIKELY TO BE SEVERE.

PERIODS OF THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

MAYES

In the hours before

Special weather statement, Jul 21, 3:44 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
444 PM CDT SUN JUL 21 2013

IAZ069-212230-
POTTAWATTAMIE IA-
444 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR POTTAWATTAMIE COUNTY UNTIL 530 PM
CDT...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MINDEN
TO TREYNOR...OR ALONG A LINE EXTENDING FROM 62 MILES SOUTH OF IDA
GROVE TO 18 MILES EAST OF OMAHA...AND MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COUNCIL BLUFFS...AVOCA...OAKLAND...TREYNOR...UNDERWOOD...CARSON...
MINDEN...MACEDONIA...NEOLA...HANCOCK AND MCCLELLAND.

.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4149 9533 4116 9540 4118 9576 4124 9591
      4146 9572
TIME...MOT...LOC 2139Z 281DEG 12KT 4145 9559 4120 9567

SMITH

The radar

The Omaha radar (KOAX), 47 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pottawattamie

When
July 21, 3:55 PM CST
Where
Pottawattamie County, 0.52 mi W of Chautauqua
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.280, -95.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455996.